Drug-induced lupus erythematosus
Drug-induced lupus erythematosus
Drug-induced lupus erythematosus is an autoimmune disorder that is brought on by a reaction to a medicine.
Lupus - drug induced
Causes, incidence, and risk factors
Drug-induced lupus erythematosus is similar to systemic lupus erythematosus (SLE). It is an autoimmune disorder. This means your body attacks healthy tissue by mistake. It is caused by an overreaction to a medicine.
The most common medicines known to cause drug-induced lupus are:
Other less common drugs may also cause the condition. These may include:
- Anti-seizure medications
Symptoms tend to occur after taking the drug for at least 3 to 6 months.
- Blurred vision
- General ill feeling (malaise)
- Joint pain
- Joint swelling
- Loss of appetite
- Pleuritic chest pain
- Gets worse with sunlight
- "Butterfly" rash across bridge of nose and cheeks
- Weight loss
Signs and tests
The health care provider will do a physical exam and listen to your chest with a stethoscope. The doctor may hear a sound called a heart friction rub or pleural friction rub.
A skin exam shows a rash.
Joints may be swollen and tender.
Tests that may be done include:
- Antihistone antibody
- Antinuclear antibody (ANA) panel
- Complete blood count (CBC)
Most of the time, symptoms go away within several days to weeks after stopping the medication that caused the condition.
Treatment may include:
- Nonsteroidal anti-inflammatory drugs (NSAIDs) to treat arthritis and pleurisy
- Corticosteroid creams to treat skin rashes
- Antimalarial drugs (hydroxychloroquine) to treat skin and arthritis symptoms
If the condition is affecting your heart, kidney, or nervous system, your doctor may prescribe high doses of corticosteroids (prednisone, methylprednisolone) and immune system suppressants (azathioprine or cyclophosphamide). This is rare.
Guard against too much sun exposure when the disease is active by wearing clothing and sunglasses and using sunscreen.
Most of the time, drug-induced lupus erythematosus is as severe as SLE. The symptoms often go away within a few days to weeks after stopping the medicine you were taking.
Avoid taking the drug that caused the reaction in future. Symptoms are likely to return if you do so. Get regular eye exams to detect any complications early.
- Thrombocytopenia purpura -- bleeding near the skin surface, resulting from a low number of platelets in the blood
- Hemolytic anemia
Calling your health care provider
Call your health care provider if:
- You develop new symptoms on any of the medicines listed above
- Your symptoms do not get better after you stop taking the medicine that caused the condition
Watch for signs of a reaction if you are taking any of the drugs that can cause this problem.
Wright B, Bharadwaj S, Abelson A. Systemic Lupus Erythematosus. In: Carey WD, ed. Cleveland Clinic: Current Clinical Medicine 2nd ed. Philadelphia, Pa: Saunders Elsevier; 2010:chap 13.
Reviewed by:Gordon A. Starkebaum, MD, Professor of Medicine, Division of Rheumatology, University of Washington School of Medicine. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, Bethanne Black, Stephanie Slon, and Nissi Wang.
A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC'saccreditation program is an independent audit to verify that A.D.A.M. follows rigorousstandards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information andservices. Learn more about A.D.A.M.'s editorialpolicy, editorialprocess, and privacypolicy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch.)
The information provided herein should not be used during any medical emergency or for the diagnosis or treatmentof any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions.Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 2013 A.D.A.M., Inc. Any duplication ordistribution of the information contained herein is strictly prohibited.